[Atorvastatin-induced drug reaction with eosinophilia and systemic symptoms (DRESS)].
Ann Dermatol Venereol. 2009 Jan ;136(1):50-3. Epub 2008 Nov 28. PMID: 19171231
Service de dermatologie, hôpital Saint-Louis, université Denis-Diderot Paris-VII, 1, avenue Claude-Vellefaux, 75475 Paris cedex 10, France.
BACKGROUND: Atorvastatin is a widely-used therapeutic statin given for hypercholesterolaemia and for prevention of cardiovascular events. We report herein the occurrence of a drug reaction with eosinophilia and systemic symptoms (DRESS) secondary to intake of this drug.
CASE REPORT: A 58-year-old woman presented with a febrile skin rash and facial oedema, appearing 6weeks after the start of atorvastatin for dyslipidaemia. The clinical features associated disseminated polymorphic lesions, oral mucosa involvement and systemic symptoms (fever, abdominal pain, diarrhoea, polyarthralgia and adenomegaly). Blood tests showed hypereosinophilia up to 11,540/mm(3), inflammatory syndrome and anicteric cholestasis without cytolysis. Serological tests for hepatitis B and C, HIV, EBV, HHV-6, HHV-8, CMV and human Parvovirus B-19 were negative. Cutaneous histology was unspecific. A diagnosis of DRESS secondary to atorvastatin was suspected. The clinical outcome was favourable after atorvastatin discontinuation.
DISCUSSION: To our knowledge, this is the first description of atorvastatin inducing DRESS, a severe life-threatening drug eruption. Atorvastatin has previously been implicated in various cutaneous adverse events. Because of their potentially serious side effects, prescription of statins must be carefully evaluated.